Management of Chemotherapy-Induced Nausea & Vomiting - Episode 13
Transcript:Lee S. Schwartzberg, MD: The olanzapine story is definitely developing. It’s getting interesting. The question that we’ll debate is which patient should really need four drugs versus three? In my own practice, I do use olanzapine typically after if there has been breakthrough, and then add it as a fourth drug in subsequent cycles. It seems to work well. And I agree with you that, particularly when it’s given with dexamethasone, that counteracts the sedation. If you use a lower dose at night, 5 mg, although Dr. Navari might disagree there, it seems to work and it’s effective in most patients.
Rebecca Clark-Snow, RN, BSN, OCN: So, that was my question, is it only given at night?
Lee S. Schwartzberg, MD: No.
Rebecca Clark-Snow, RN, BSN, OCN: Because, I worry about the sedation during the day for patients who need to work and drive.
Lee S. Schwartzberg, MD: It’s a problem sometimes.
Eric Roeland, MD: Yes, it’s something definitely to consider. And the other thing is that despite engaging patients and talking about this, they go home, they look this up on the internet, and they see its indication. They worry about the weight gain with the much higher doses and metabolic syndrome. So, you might prescribe it, but it might not be taken because of those concerns. And that’s from someone who actually sits down and engages them, and tells them, “I know you’re not crazy. I want you to take this for nausea and vomiting.” They still are hesitant in taking that.
Charles L. Loprinzi, MD: But, we found in the clinical trial that they took it quite well. When we asked them for all indications, nobody actually stopped it because of the drowsiness. And, I think that the increased rate of grade 5 to 10 drowsiness was about 17% higher on the olanzapine group versus the placebo group. There was some who had it in the placebo group, but the differential was about that degree. But, again, it got better afterwards. So, that’s a risk that you have with it, the drowsiness, that you put that into play with how much nausea and vomiting you’re having and then make a decision.
Lee S. Schwartzberg, MD: Great. So, we should think about where we’re going and what the other opportunities are. First of all, is there still life left in developing 5-HT3 receptor antagonists, which had the most profound impact on CINV? I think there is potential. There has been a study recently published of the long-acting form of granisetron, which was released by a polymer that was injected subcutaneously. And, in the 3-drug regimen, where it was the long-acting form called Sustol versus ondansetron—both with NK1’s and dexamethasone in a highly emetogenic chemotherapy program—it actually was superior. We may see that there are other ways to use the old drugs, which is interesting, and perhaps there’ll be other new drugs coming. Eric, you mentioned other receptors, and olanzapine does hit multiple receptors. Where else can we go, so I’m going to ask you about cannabinoids.
Eric Roeland, MD: If you’re not asking your patients about it, they’re already using medical cannabis. And then, how is that different from our preparations that are actually approved? So, cannabinoids have a huge role in nausea and vomiting. Frequently, patients come in and they say, “Doctor, what about getting a card for medical cannabis, and how’s this different than dronabinol, for example, THC (tetrahydrocannabinol), that’s available?” And what I’ve been learning over time is I’ve been quite humbled because I have a lot of patients that have been able to control not only their nausea and vomiting, but their pain and insomnia with medical cannabis. Major challenges, though, are regulation of this product, because you don’t know what you’re getting from place to place and from time to time.
But, I think what’s key for patients and loved ones to know is that they need to let us know that they’re taking it because there are interactions with other medications. It’s not just about THC, which is what causes the euphoria associated with medical cannabis, it’s also about the cannabinoid receptors. There’s something about the balance of those two and how they work together. So, I usually try to encourage patients to consider engaging with a place that has experts that deal with this on a day-to-day basis to make sure they try to maximize the cannabinoid receptor agonism and not just the THC because people don’t want to be doped up all day long. And then, use this as a way of either trying to avoid or use sparingly some of these medications like benzodiazepines and opioids, for example. Has anyone else had any experience with this?
Lee S. Schwartzberg, MD: Any experience with either medical marijuana or dronabinol or other synthetic THC?
Charles L. Loprinzi, MD: Before my time, dronabinol was looked at for nausea and vomiting. It was not liked by the older cancer patients in that setting and didn’t work that well. We actually looked at it for anorexia-cachexia years ago, and it was not better than megestrol acetate and it did not add to megestrol acetate. So, those are our experiences with it. They are medical cannabinoids. And, now, marijuana is available in Minnesota, but you need a specialized process for doing it there. Then, you send the patient to the pharmacist, and the pharmacist determines what they get and how much they get. There are certain rules and regulations, and I’ve not been doing that myself.
Eric Roeland, MD: I think it’s now available in 24 states. There are two ways to approach this. As a provider, you can stick your head in the sand and not ask about it, or you can engage patients to make sure they’re going to safe places where the product is as good as we can hope it to be, and then talking about drug-drug interactions. You mentioned herbals and other medications that people are taking. I think the most humbling situation I had was walking into the infusion center and an 87-year-old patient of mine offered me an eatable. And so, that just really shocked me. This is happening and if patients themselves aren’t interested in it, their loved ones are offering it to them. And, unfortunately, it can cause a lot of delirium and confusion. So, again, you know the lowest effective dose. And to make sure that you’re doing that in a safe way, I think gauging your medical professionals is what’s needed.
Transcript Edited for Clarity